Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 202, NWS Rapid City, SD

July 24, 2012Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 24, 2012, 2:32 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2012, 2:32 PM MDT (20:32 UTC)
Expired
Jul 24, 2012, 3:01 PM MDT
In force
29 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:55 PM MDT, 37 minutes earlier.

Area forecast discussion, Jul 24, 1:55 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT TUE JUL 24 2012

.DISCUSSION...WATER VAPOR SHOWS UPPER LOW MOVING EWD ACRS SRN
ALTA...WITH LEADING EDGE OF SHORT WAVE ENERGY EMBEDDED IN
MONSOONAL FLOW LIFTING NEWD INTO WRN/CNTRL WY. AT THE SURFACE...AN
ASSOCIATED CDFNT IS MOVING EWD THROUGH ERN MT/ERN WY. ALSO...A
SURFACE LOW IS LOCATED OVER SCNTRL SD ALONG AN OLD STATIONARY
BOUNDARY. CONVECTION IS BEGINNING TO FIRE ALONG THE CDFNT OVER ERN
MT/ERN WY AS WELL AS THE BLKHLS.

THIS AFTN/TONIGHT...COLD FRONT WILL ADVANCE EWD THROUGH THE
CWFA AND WILL CONTINUE TO BE THE FOCUS FOR TSTM DEVELOPMENT...AIDED
BY THE SHORT WAVE ALOFT. MLCAPE AROUND 1500J/KG AHEAD OF THE
CDFNT ALONG WITH 30-40KT 0-6KM SHEAR (ESPECIALLY ALONG AND NORTH
OF THE INTERSTATE) WILL SUPPORT SVR STORMS. HEAVY RAINS ALSO A
THREAT GIVEN SLOW INDIVIDUAL STORM MOVEMENT.

WEDNESDAY...UPPER LOW TRACKS ACROSS SRN SASKATCHEWAN/MANITOBA ON
WITH DECENT CAA. 850MB WINDS WILL SUPPORT BREEZY CONDITIONS
ACROSS THE PLAINS OF NORTHWEST SOUTH DAKOTA. WITH STEEP LAPSE
RATES AND RESIDUAL MONSOON MOISTURE...ADDITIONAL TSTM DEVELOPMENT
WILL BE POSSIBLE ALTHOUGH SVR THREAT WILL BE MINIMAL.

THURSDAY...SURFACE HIGH BUILDS INTO THE NORTHERN PLAINS WITH
BREEZY NW WINDS KEEPING TEMPS AROUND AVERAGE FOR THIS TIME OF
YEAR...WHICH WILL FEEL QUITE PLEASANT GIVEN THE HEAT OF LATE.

EXTENDED...UPPER LEVEL RIDGE OVER THE CENTRAL CONUS RE-AMPLIFIES
OVER THE NORTHERN PLAINS FOR THE END OF THE WEEK AND INTO THE
WEEKEND. WEAK DISTURBANCES MOVING THROUGH THE RIDGE WILL CONTINUE TO
BRING OCCASIONAL CHANCES FOR PRECIP. TEMPS WILL RETURN TO ABOVE
AVERAGE.

&&

.AVIATION...18Z TAFS UPDATE
SCT TSRA ARE EXPECTED OVER NERN WY INTO WRN AND CNTRL SD THIS AFT
AND EVE...WITH IFR VIS IN HEAVIER PRECIP. SOME STORMS MAY BE
SEVERE...WITH LARGE HAIL AND VERY STRONG WIND GUSTS. OTHERWISE...VFR
CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM....77
AVIATION...77
Hazardous weather outlook, Jul 24, 4:53 AM MDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
453 AM MDT TUE JUL 24 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
453 AM MDT (553 AM CDT) TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...AS WELL AS
THE SUNDANCE AND NEWCASTLE AREAS OF NORTHEAST WYOMING. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 24, 10:15 AM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1015 AM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     NEWELL                  44.72N 103.42W
07/23/2012  M75 MPH          BUTTE              SD   BROADCAST MEDIA

            REPORTED BY MEDIA MESONET SITE AT NEWELL SCHOOL.

&&

BUNKERS
Local storm report, Jul 24, 10:25 AM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1025 AM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     3 W SCENIC              43.78N 102.61W
07/23/2012  E60 MPH          PENNINGTON         SD   PUBLIC

&&

POJORLIE
Special weather statement, Jul 24, 2:13 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT TUE JUL 24 2012

SDZ024-026-028-072-073-242100-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
213 PM MDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE...
CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 300 PM
MDT...

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIEDMONT...OR 11 MILES NORTHWEST OF DOWNTOWN
RAPID CITY...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN RAPID CITY...
  BLACK HAWK...
  ELLSWORTH AFB...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 43 AND
63...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4399 10335 4420 10352 4433 10332 4414 10309
      4414 10311 4411 10312
TIME...MOT...LOC 2012Z 318DEG 3KT 4419 10338

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:22 PM MDTSevere Thunderstorm WarningUNRMeade38 min
Jul 23, 6:48 PM MDTSevere Thunderstorm WarningUNRMeade57 min
Jul 23, 7:40 PM MDTSevere Thunderstorm WarningUNRMeade, Ziebach29 min
Jul 23, 8:09 PM MDTSpecial Weather StatementUNRFall River36 min
Jul 23, 8:40 PM MDTSpecial Weather StatementUNRCuster50 min
Jul 23, 9:01 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River59 min
Jul 23, 9:47 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington58 min
Jul 23, 11:12 PM MDTSpecial Weather StatementUNRHaakon33 min
Jul 23, 11:14 PM MDTSpecial Weather StatementUNRHaakon31 min
Jul 24, 2:13 PM MDTSpecial Weather StatementUNRPennington47 min
Jul 24, 4:02 PM MDTSevere Thunderstorm WarningUNRButte58 min
Jul 24, 4:23 PM MDTSpecial Weather StatementUNRLawrence37 min
Jul 24, 4:53 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade31 min
Jul 24, 5:03 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade51 min
Jul 24, 5:43 PM MDTSpecial Weather StatementUNRButte47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.